If your little one has a toothache or muscle pain then it can be disheartening for a parent to see their child in pain. This is when you can consider giving them painkillers to deal with the pain. But the general view is that painkillers can at times have unintended consequences. Is there any truth to it? Let’s find out.
When do children require painkillers?
Children may require painkillers when they have injuries from muscle sprains or playing. In such scenarios, the first line of treatment should be ointments that reduce pain. Even RICE (rest, ice, compression, and elevation) can help. You can make faces or distract them to take their mind off the pain.
If the pain does not subside then painkillers may be necessary. They are also necessary if your child has pain from bone fractures or recent surgery. In such cases, painkillers are crucial.
Are painkillers safe for children?
Remember that painkillers don’t get to the root of the problem. They only change how the body reacts to painful stimuli. So while painkillers in the right dose are safe for a child, overdosing can cause significant harm to a child’s health. Thus, it is absolutely crucial to get the dosage right.
Another problem is the long-term use of painkillers. Doctors have observed that prolonged use of painkillers like ibuprofen can lead to stomach problems.
Common painkillers are given to children
Ibuprofen is a painkiller that is given to children to combat pain and fever. It is recommended for children who are over three months old and weigh more than 5 kgs. It is unsuitable for children with liver, kidney and asthma problems.
However, ibuprofen is also known for causing stomach problems. It can increase the risk of acidity and stomach ulcers.
Paracetamol tablets like Dolo 65 can be given to children who are over a month old. It is relatively the safest painkiller out there. Of course, you have to be mindful of the dosage you are administering to your child – consult with a doctor to determine the exact dosage. Unlike ibuprofen, paracetamol does not cause stomach upsets.
Aspirin should never be given to children below 16 years of age. It is known to cause a serious illness called Reye’s syndrome – damage to the brain and the liver. Aspirin also has serious side effects such as the formation of blisters, yellow skin, pain in the feet and the hands and swelling in the hands.
Safety precautions you must follow while giving painkillers to children
- Painkillers are sold under multiple brand names. If you any doubts then clarify with the doctor before you purchase.
- Ensure that the dosage of the painkillers does not extend beyond 48 hours unless the doctor has instructed it.
- Follow the prescribed dosage without any changes.
- In case you forget to administer a dose to the child, do not double the on the next dose. Overdosing can lead to poisoning.
- If the medicine is in liquid form then use a measuring cup so that you get the dosage right.
It is very important that you use painkillers wisely. Always speak to a doctor before you administer them to your child.